Alert archive / Oregon / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Aug 10, 2013, 2:50 PM PDT for Douglas County, Oregon. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2013, 2:50 PM PDT (21:50 UTC)
- Expired
- Aug 10, 2013, 4:45 PM PDT
- In force
- 115 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, OR
The radar
The Medford radar (KMAX), 104 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
147
WGUS56 KMFR 102150
FFWMFR
ORC019-102345-
/O.NEW.KMFR.FF.W.0001.130810T2150Z-130810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN DOUGLAS COUNTY IN SOUTHWEST OREGON...
* UNTIL 445 PM PDT.
* AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM LOCATED OVER EXTREME
SOUTHWESTERN DOUGLAS COUNTY...OR 27 MILES NORTHWEST OF GRANTS PASS.
* THIS FLASH FLOOD WARNING IS FOR THE NORTHERN PORTIONS OF THE
DOUGLAS FIRE COMPLEX WHERE RUNOFF THREAT IS HIGH DUE TO FIRE
SCARRING.
* DEBRIS AND MUD FLOWS ARE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4281 12365 4282 12353 4272 12353 4272 12356
4273 12357 4274 12365
$$
STAVISH1 follow-up statement
312
WGUS76 KMFR 102341
FFSMFR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
441 PM PDT SAT AUG 10 2013
ORC019-102347-
/O.EXP.KMFR.FF.W.0001.000000T0000Z-130810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS OR-
441 PM PDT SAT AUG 10 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT FOR EXTREME
SOUTHWESTERN DOUGLAS COUNTY...
THE FLASH FLOOD WARNING FOR THE AREA OF THE DOUGLAS FIRE COMPLEX HAS
EXPIRED. THE INCIDENT METEOROLOGIST AT THE INCIDENT COMMAND POST IN
GLENDALE REPORTED 1.28 INCHES OF RAIN IN 28 MINUTES AND STANDING
WATER 6 TO 12 INCHES DEEP AT 339 PM. THE HEAVY RAIN HAS ENDED IN
THAT AREA...BUT ADDITIONAL STORMS WITH HEAVY RAIN CONTINUE TO
DEVELOP IN THE REGION LATE THIS AFTERNOON..
LAT...LON 4281 12365 4282 12353 4272 12353 4272 12356
4273 12357 4274 12365
$$
STAVISHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:21 PM PDT, 29 minutes earlier.
Area forecast discussion, Aug 10, 2:21 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
221 PM PDT SAT AUG 10 2013
.DISCUSSION...THE UPPER LOW CONTINUES TO SPIN OVER SOUTHWEST
OREGON WITH SEVERAL SHORTWAVES MOVING THROUGH TODAY. THUNDERSTORMS
ARE ALREADY BLOWING UP ALONG THE CASCADES AND EASTERN DOUGLAS
COUNTY. MEANWHILE THE MID LEVEL CLOUD SHIELD IN WESTERN SISKIYOU
COUNTY IS ERODING...SO IT COULD BE A TIMING ISSUE AS TO HOW MUCH
THUNDERSTORM ACTIVITY DEVELOPS IN NORTHERN CAL...JOSEPHINE AND
JACKSON COUNTIES. FURTHER NORTH THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE THROUGH EARLY THIS EVENING WITH SOME THAT COULD
BE MODERATE TO SEVERE PRODUCING MODERATE TO HEAVY RAIN...HAIL AND
GUSTY OUTFLOW WINDS. MODIFIED THE MORNING SOUNDING FOR THAT IT'S
EXPECTED TO LOOK LIKE THIS AFTERNOON AND IT'S SHOWING CAPE VALUES
NEAR 1400 J/KG AND PRECIPITABLE WATER VALUES NEAR AN INCH AND LIFTED
INDICES NEAR -6. THE RAP 13 AND LOCAL HRRR MODELS PUT MOST OF THE
QPF ALONG AND WEST OF THE CASCADES AND HAVE THUS INCREASED POPS AND
QPF IN THESE AREAS. HOWEVER MID LEVEL MOISTURE WILL INCREASE IN
NORTHERN KLAMATH AND LAKE COUNTIES WITH AT THE SAME TIME SHORTWAVES
ARE APPROACHING. SO EXPECT THIS AREA TO SEE INCREASED ACTIVITY AS
WELL.
RIGHT NOW...NOT MUCH IS GOING ON IN MODOC AND SOUTHERN LAKE
COUNTY...BUT WERE GETTING CUMULUS DEVELOPMENT AND EXPECT SOME
ACTIVITY THERE LATE THIS AFTERNOON.
THE UPPER LOW WILL MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA
TONIGHT WITH A SOUTHWEST FLOW ALOFT DEVELOPING. THUNDERSTORMS SHOULD
DECREASE LATER THIS EVENING...THEN THE FOCUS FOR STORMS TONIGHT IS
EXPECTED TO SHIFT OVER THE NORTHERN CASCADES...NORTHERN LAKE AND
KLAMATH COUNTIES.
THE UPPER LOW FINALLY MOVES NORTH OF THE AREA SUNDAY AND WE'LL GET
INTO A SOUTHWEST FLOW ALOFT. THE CASCADES...EASTSIDE AND PARTS OF
THE SISKIYOUS HAVE THE BEST CHANCE OF GETTING THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING...BUT IT'S POSSIBLE ISOLATED STORMS
COULD DEVELOP ALONG THE SISKIYOUS.
THE UPPER LOW CONTINUES TO MOVE NORTH AND WEAKEN MONDAY WITH A
CONTINUED SOUTHWEST FLOW OVER THE AREA. THE HIGHEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG THE CASCADES INTO NORTHERN LAKE AND
KLAMATH COUNTIES. EVEN THEN WERE NOT EXPECTING ANYTHING SIGNIFICANT.
THE EC AND GFS SHOW ANOTHER UPPER LOW SETTING SHOP WEST OF THE GULF
OF ALASKA WITH A CONTINUES SOUTHWEST FLOW OVER THE AREA. THIS WILL
RESULT IN DRY CONDITIONS WITH TEMPERATURES NEAR NORMAL. WHILE I
CANNOT RULE OUT ANY CHANCE OF PRECIPITATION EAST OF THE
CASCADES...THE ODDS ARE LOW THAT WE'LL GET ANYTHING. -PETRUCELLI
&&
.AVIATION...BASED ON THE 08/18Z TAF CYCLE.
MAIN CONCERN THROUGH THIS EVENING WILL BE SCATTERED THUNDERSTORMS
FOR INLAND LOCATIONS. SOME OF THESE STORMS COULD BECOME SEVERE
PRODUCING GUSTY OUTFLOW WINDS IN THE VICINITY OF STORMS AND HAIL.
THERE IS ALSO A CHANCE FOR BRIEF MVFR CIGS AND REDUCTION IN VIS IN
HEAVIER STORMS BETWEEN 22-03Z. STORMS MOVEMENT WILL GENERALLY MOVE
FROM EAST TO WEST AFFECTING THE WESTSIDE TERMINALS.
AT THE COAST...EXPECT IFR CIGS TO RETURN BETWEEN 2-3Z AND CONTINUE
INTO SATURDAY MORNING. THERE IS A CHANCE FOR SOME ELEVATED
CONVECTION TO BE IN THE VICINITY OF KOTH BETWEEN 22-2Z.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ023>026-028-029.
RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ027-030-031.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ080.
PACIFIC COASTAL WATERS...NONE.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:05 PM PDT | Special Weather Statement | MFR | Douglas | 40 min |
| Aug 9, 5:22 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
| Aug 9, 6:40 PM PDT | Special Weather Statement | MFR | Josephine | 50 min |
| Aug 9, 10:51 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 24 min |
| Aug 10, 5:03 AM PDT | Red Flag Warning | MFR | Douglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more | 15 hr |
| Aug 10, 3:07 PM PDT | Special Weather Statement | MFR | Josephine | 38 min |
| Aug 10, 3:09 PM PDT | Special Weather Statement | MFR | 51 min | |
| Aug 10, 3:41 PM PDT | Special Weather Statement | MFR | Douglas | 34 min |
| Aug 10, 3:52 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 23 min |
Nearby
Flash Flood Warnings in Oregon, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.